MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK PRIMARY TOTAL KNEE SYSTEM; GMK-SPHERE TIBIAL TRAY FIX CEMENTED S.4R

MEDACTA INTERNATIONAL SA GMK PRIMARY TOTAL KNEE SYSTEM; GMK-SPHERE TIBIAL TRAY FIX CEMENTED S.4R
Model Number 02.07.1204R
Medical Device Problem Codes Loosening of Implant Not Related to Bone-Ingrowth (4002); Implant subsidence (4078)
Health Effect - Clinical Codes Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); Aseptic loosening (4883)
Date of Event 06/25/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Primary surgery performed on (b)(6) 2018.In (b)(6) 2025, x-rays were take and subsidence and mobilization were suspected.On (b)(6) 2025, revision surgery was performed (about 7 years and 3 months after the primary surgery): the tibial tray was slightly loose but still fixed, while the femoral component was loose and could be easily removed.The insert showed multiple scratches and yellow discoloration on both the articulating and backside surfaces.All implants were replaced with competitors' revision-type implants (with extension stems), and the insert was also replaced with a more constrained type.
 
Additional Manufacturer Narrative
Batch review performed on 10 july 2025: lot 174561: (b)(6) items manufactured and released on 26/07/2017.Expiration date: 15/09/2022.No anomalies found related to the problem.To date, 140 items of the same lot have been sold with no similar reported event during the period of review.Gmk-sphere 02.12.0005r gmk-sphere femoral component cemented - 5r (k121416) lot 167362: 56 items manufactured and released on 22/02/2017.Expiration date: 13/02/2022.No anomalies found related to the problem.To date, all items of the same lot have been sold with no similar reported event during the period of review.Gmk-sphere 02.12.0413fr gmk-sphere tibial insert - flex s4r - 13 mm (k140826) lot 163371: (b)(4) items manufactured and released on 12/09/2016.Expiration date: 30/08/2021.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by medacta medical affairs manager: about 7 years after primary cemented tka, the tibial tray subsides and needs replacement with a stemmed component.We had some difficulties dating the images supplied, but we can assume that suboptimal sizing of the components was done at index surgery, and this may have significantly contributed to the subsidence.The reported presence of discoloration and scratches , though unexplained, should not be reltaed to the subsidence observed.
 
Additional Manufacturer Narrative
Batch review performed on 10 july 2025: lot 174561: (b)(4) items manufactured and released on 26/07/2017.Expiration date: 15/09/2022.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Gmk-sphere 02.12.0005r gmk-sphere femoral component cemented - 5r (k121416) lot 167362: (b)(4) items manufactured and released on 22/02/2017.Expiration date: 13/02/2022.No anomalies found related to the problem.To date, all items of the same lot have been sold with no similar reported event during the period of review.Gmk-sphere 02.12.0413fr gmk-sphere tibial insert - flex s4r - 13 mm (k140826) lot 163371: (b)(4) items manufactured and released on 12/09/2016.Expiration date: 30/08/2021.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by medacta medical affairs manager: about 7 years after primary cemented tka, the tibial tray subsides and needs replacement with a stemmed component.We had some difficulties dating the images supplied, but we can assume that suboptimal sizing of the components was done at index surgery, and this may have significantly contributed to the subsidence.The reported presence of discoloration and scratches, though unexplained, should not be reltaed to the subsidence observed.Visual inspection performed by r&d department.A revision surgery of a gmk sphere implant was performed seven years after the primary procedure due to tibial loosening and subsidence.The explanted components were visually inspected upon return for investigation.No residual cement was observed on the distal surface of the tibial baseplate or on the internal surfaces of the femoral component, both of which are intended to be cemented to bone.Signs of wear were noted on the articular surface of the tibial insert, appearing as small craters likely caused by third-body particles (potentially cement debris).The articular surface of the femoral component appeared undamaged.Poor interdigitation between the cement and the implant can result from multiple factors, most of which are likely unrelated to the implant itself - for example, cementation technique, temperature, working time, or the presence of fluids on the cement interface.The absence of residual cement is not, in itself, evidence of a defective device.Upon removal of the polyethylene insert, yellow discoloration was observed.This yellowing of certain portions of the uhmwpe components has been previously analyzed in detail by medacta.This phenomenon affects only the external surfaces of the insert and is not related to abnormal oxidation of the liner.Specific testing to evaluate the oxidation index (oi) has been conducted on similar components that exhibited in vivo yellow discoloration.According to the findings from those studies, the oi of the explanted liner was comparable to that of a liner tested after accelerated aging - except for the surface.As published in the study by costa et al., "analysis of products diffused into uhmwpe prosthetic components in vivo", apolar components of synovial fluid (e.G., cholesterol, fatty acids, cholesterol esters, and squalene) are capable of diffusing into uhmwpe.Therefore, the color change is most likely due to the absorption of lipids from the patient's synovial fluid.Based on the visual inspection, there is no indication that this event was caused by a manufacturing defect or device malfunction.Root cause: component loosening and subsidence are most likely related to surgical and clinical factors, such as possible undersizing of the tibial component at the index procedure and suboptimal cement interdigitation.The scratches on the tibial insert surface are consistent with third-body wear, likely caused by cement debris (therefore unrelated to the subsidence and loosening), while the yellow discoloration of the polyethylene is attributable to lipid absorption from synovial fluid.No evidence of manufacturing defects or device-related anomalies was identified.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The clinical evaluation was updated, but it did not change the overall conclusion.Clinical evaluation: about 7 years after primary cemented tka, the tibial tray subsides and needs replacement with a stemmed component.It is possible that the sizing of the tibial component performed at index surgery was influenced by the aspect of the tibial plateau, resulting in a slightly undersized component, which may have significantly contributed to the subsidence.The reported presence of discoloration and scratches, though unexplained, should not be related to the subsidence observed.

Brand Name
GMK PRIMARY TOTAL KNEE SYSTEM
Common Device Name
GMK-SPHERE TIBIAL TRAY FIX CEMENTED S.4R
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key22564636
Report Number3005180920-2025-00696
Device Sequence Number9237863
Product Code JWH
UDI-Device Identifier07630030819919
UDI-Public07630030819919
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K090988
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/15/2022
Device Model Number02.07.1204R
Device Lot Number174561
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2025
Supplement Date Received by Manufacturer07/07/2025
Not provided
Initial Report FDA Received Date07/22/2025
Supplement Report FDA Received Date09/17/2025
09/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/26/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian